Background: While low-dose acetylsalicylic acid (ASA [aspirin]; 75-325 mg) is a mainstay of cardiovascular (CV) protection in patients at high risk of CV events, such protection may be compromised due to poor adherence (or discontinuation) resulting from gastrointestinal (GI) adverse events. To date, however, the link between GI adverse events and nonadherence to, and discontinuation of, low-dose ASA is not well established in the literature.
Objective: The aim of this study was to characterize the real-world impact of upper GI symptoms on low-dose ASA nonadherence and discontinuation in patients with CV risk taking low-dose ASA for CV protection.
Study design: Multicenter, observational, noninterventional study.
Setting: Primary-care, cardiology, and practice group centers in the US, Canada, and France.
Patients: Subjects aged ≥18 years at risk of, or with confirmed, CV disease, and who had been prescribed or recommended low-dose ASA (75-325 mg daily) by a physician.
Main outcome measure: Adherence to low-dose ASA was assessed using 3 months of data prospectively collected using an electronic diary (completed at least three times/day). Adherence was defined as low-dose ASA intake of ≥75% over the 3-month eDiary phase. Discontinuation was defined as no reported low-dose ASA intake for ≥7 continuous days. The odds of daily adherence were calculated using a mixed-model analysis for repeated measures, and a Cox-proportional hazard model was used to assess the association between upper GI symptoms and time to discontinuation of low-dose ASA.
Results: Overall, 340 patients (mean age 50 years; 59% women) participated in the analysis. Most patients (75%) were low-dose ASA naïve at inclusion, and had not experienced upper GI symptoms within the previous 14 days. Among these patients, the onset of upper GI symptoms was rapid; symptoms were reported by 19% of patients on the first day of the study, rising to 46% of patients at the end of the first week. Over the 3-month study period, 18% of patients were nonadherent to low-dose ASA treatment. The occurrence of upper GI symptoms negatively affected low-dose ASA adherence, in both the overall patient population (odds ratio [OR] = 0.84; 95% CI 0.70, 1.0) and among patients who were low-dose ASA naïve at baseline (OR = 0.76; 95% CI 0.57, 1.0). A total of 13% of patients discontinued low-dose ASA therapy. For the overall cohort and for the low-dose ASA-naïve patients at baseline, more than three episodes of upper GI symptoms during the previous week was associated with an increased risk of low-dose ASA discontinuation compared with no episodes of upper GI symptoms during the previous week (hazard ratio [HR] = 2.60; 95% CI 1.00, 6.80, and HR = 7.52; 95% CI 2.57, 22.04, respectively).
Conclusions: Upper GI symptoms can lead to nonadherence to, and discontinuation of, low-dose ASA CV-protective therapy. Patients who initiate low-dose ASA may experience an early onset of upper GI symptoms. (
Trial registration number: NCT00681759 [ClinicalTrials.gov Identifier]; AstraZeneca study code: D961FC00004).